From Cincinnati, Ohio, USA:
For the last year, our daughter has been using her hips and buttocks for her infusion sites. She has developed about 75 purple-red colored "pimples" in the lower half of her buttocks and upper thigh, not necessarily where her infusion sites were located. Unfortunately, at least half of these have formed keloids (the ones with keloids seem to be the ones that were actual site locations). We have been to two diabetes specialists and a dermatologist. No one has ever seen anything like this. It was recommended that we change her insulin and type of infusion set in case of obvious allergy and move the location for her sites. She is reluctant to use her pelvic area like she used to because of interference with gymnastics, but she did and this has certainly helped prevent more keloids from forming. However, she still seems to be getting these "pimples" on her buttocks about five inches below her sites and which could become future keloids. We thought it could possibly be a staph infection but there really isn't anything with pus that could be cultured. Have you ever dealt with anything with this description? Surely, she can't be the only one with this complication?
This does not sound like an allergy, but sounds like infections. Staph infections might do this. Avoiding these areas is critical since any such infections may become much more serious and involve the rest of the body (sepsis), produce ketoacidosis, etc. It sounds like either she stops using the pump or stops using these sites. I have seen this once before when a patient was giving injections too superficially with an injector/pressure device and literally tattooing himself. When the technique was done correctly, this stopped. These weren't infections but recurrent severe bruising.
Original posting 4 Feb 2006
Posted to Other
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.